Hail, Sedgwick
- When
- May 13, 5:25 AM CST to 5:26 AM CST
- Where
- Sedgwick County, 2.65 mi NE of Derby
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.580, -97.240
The report was relayed via social media.
Widespread showers and storms moved across the central sections of Kansas producing very heavy rain and a few lower end severe hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widespread showers and storms moved across the central sections of Kansas producing very heavy rain and a few lower end severe hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 1:20 AM CST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 220 AM CDT Wed May 13 2020 .SHORT TERM...(Today through Friday night) Issued at 208 AM CDT Wed May 13 2020 A cool and stable post-frontal regime was firmly entrenched across the region early this morning. As low pressure at the surface deepens across the Central High Plains today, southerly low level flow will emerge downstream across our forecast area. Even with little or no insolation, low level moisture advection and warm air advection will move temperatures upward through the day. We may have some ongoing elevated storm clusters over portions of south central and southeast KS through at least the morning hours today while low level parcels remain capped to deep moist convection. A narrow axis of CAPE along the dryline late this afternoon over western Kansas may allow for an updraft or two to develop, but the chance of seeing storms move into our forecast area appears quite low at this time. Other more robust storms are likely along the dryline in the TX panhandle and western OK but this activity should propagate eastward across OK and remain mainly south of our forecast area. We'll maintain some low pops over southern KS in case we have a glancing blow although higher probabilities should remain south of our forecast area tonight. Thu-Fri...A frontal boundary will bisect the forecast area on Thursday. Moist and unstable air will reside along and south of the front with scattered storms expected after 20-21Z or so when the cap weakens. The highest probabilities will remain along and east of the Kansas Turnpike. Although deep layer shear will be modest, 0-1km MLCAPE is progged to rise to 2000+ J/KG with steep mid-level lapse rates supporting some large hail with any multicell clusters that develop. As we move into Thu night, the LLJ is progged to ramp up over northern OK into southern KS which may support some redevelopment of storms across south central KS where steep mid- level lapse rates are progged. This may also result in some training of storms over areas that recently received beneficial rainfall resulting in an increased threat for ponding or low-land flooding. Storms may be ongoing, especially early on Friday as a subtle shortwave trough passes through the Central Plains. It'll remain challenging to know whether or not we can recover during the day for afternoon/evening storm development and maintained relatively high pops through the period although uncertainty remains rather high at this time. .LONG TERM...(Saturday through Tuesday) Issued at 208 AM CDT Wed May 13 2020 Another shortwave trough is progged to move across the Northern Plains on Saturday keeping unsettled weather in the forecast across the Central Plains. By Sunday, we'll see rising heights and increasing thickness as a mid/upper ridge amplifies across the Rockies. This will lead to more tranquil weather and much warmer air as we move into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1121 PM CDT Tue May 12 2020 *TSRA overnight into Wednesday *Widespread IFR/LIFR conditions overnight with low clouds, DZ/BR *LLWS develops Wednesday evening As of 04z/11pm, radar remains void of SHRA or TSRA across Kansas. However, scattered TSRA are still expected to develop in the 07z-11z timeframe across central Kansas, potentially continuing into eastern Kansas Wednesday morning. In fact, TSRA may slow down and linger over eastern Kansas into late-morning. I kept a TSRA/VCTS mention in the TAFs where confidence is highest. Elsewhere, I put SHRA in the TAFs to account for the potential, but this may need to be changed to TSRA in future amendments if confidence increases. The area may stay capped during the afternoon hours Wednesday, but confidence in the TSRA evolution from Wednesday afternoon into the evening hours remains very low. CIGs should rise some tomorrow, but for now thinking the low stratus will hold through much, if not all, of the day. During the evening, increasing winds aloft will lead to widespread LLWS concerns. EXTENDED OUTLOOK: TSRA will continue to be an aviation concern well into the upcoming weekend. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 64 82 63 / 30 20 20 60 Hutchinson 66 61 80 60 / 30 20 10 60 Newton 65 62 79 61 / 40 20 20 60 ElDorado 69 63 80 62 / 40 20 30 70 Winfield-KWLD 74 64 82 65 / 40 20 30 70 Russell 64 55 79 55 / 20 20 10 50 Great Bend 65 57 79 56 / 20 20 0 50 Salina 64 60 79 58 / 30 20 10 60 McPherson 65 60 79 58 / 30 20 10 60 Coffeyville 74 65 80 66 / 50 10 40 70 Chanute 71 65 79 64 / 50 20 60 80 Iola 71 64 79 63 / 50 20 60 80 Parsons-KPPF 73 65 79 65 / 50 20 50 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RM
Hazardous Weather Outlook National Weather Service Wichita KS 413 AM CDT Wed May 13 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 413 AM CDT Wed May 13 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong to marginally severe storms will be possible across south central and southeast Kansas this morning. The strongest storms will be capable of producing quarter sized hail and locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong and severe storms will develop on Thursday afternoon impacting locations along and east of the Kansas Turnpike. The strongest storms will be capable of producing ping pong ball sized hail and damaging winds to around 60 mph. Thunderstorms are expected to expand in coverage Thursday evening and Thursday night impacting much of south central and southeast Kansas. The strongest storms will be capable of producing ping pong sized hail and heavy rainfall. Repeated rounds of heavy rain may produce localized flooding concerns. The threat for severe storms will remain in the forecast for Friday and Saturday. With multiple rounds of thunderstorms expected, the risk of flooding could linger into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
620 AM CDT Wed May 13 2020
KSZ069-083-131145-
Butler KS-Sedgwick KS-
620 AM CDT Wed May 13 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 645 AM CDT.
* At 618 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Derby...moving northeast at 25
mph.
Hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Mcconnell
Air Force Base, South Wichita, Augusta Municipal Airport and
Oaklawn.
LAT...LON 3758 9735 3776 9714 3759 9691 3747 9721
3748 9726
TIME...MOT...LOC 1119Z 241DEG 24KT 3755 9722
VAUGHANThe Wichita radar (KICT), 20 km away, was scanning. The volume nearest the first event began at 11:23 UTC.
3 hail, 3 flood, 2 heavy rain. Local standard time, as filed.
The report was relayed via social media.
The report was relayed via social media.
The report was relayed via social media.
Minor street and low land flooding was reported in most communities across the county due to heavy rain on top of already saturated grounds. Most rainfall amounts were between 1 and 2.5 inches.
A vehicle stalled in the water at the intersection of north main street and Mccollum. Other areas along Main street also noted minor flooding.
Typical low lying rural areas are flooding due to the heavy rains. There was a report of an accident due to hydroplaning.
Rainfall amount since early morning.
Cocorahs station KS-BU-36 which is 8.2 miles northeast of El Dordado. This was a 24 hour total.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893952, 893953, 893954, 893948, 893950, 893951, 893955, 893956.